Acid reflux is an extremely common health problem that affects 50 percent of Americans. Other terms used for this condition are gastroesophageal reflux disease (GERD) or peptic ulcer disease.
The hallmark of acid reflux is "heartburn," a burning sensation behind your sternum that sometimes goes up your throat. In some cases, this pain can be intense enough to confuse you with a heart attack.
Conventionally, it is believed that acid reflux is caused by excessive amounts of acid in the stomach, so acid-blocking drugs are usually prescribed or recommended.
This is a serious medical error that negatively affects hundreds of millions of people, since the problem is usually due to the lack of acid in the stomach.
What causes heartburn?
After the food passes through your esophagus into your stomach, a muscle valve called the lower esophageal sphincter (LES) closes, preventing food or acid from moving backward.
Acid reflux occurs when the LES is improperly relaxed, which allows stomach acid to flow (reflux) into your esophagus. But it is important to understand that acid reflux is not a disease caused by the excessive production of acid in your stomach; rather it is a symptom most commonly related to:
– Hiatal hernia1
– Helicobacter pylori Infection by (H. pylori) (H. pylori bacteria are believed to affect more than half of the world population, and the World Health Organization identified it as a Group 1 carcinogen)
Although these two conditions are unrelated, many who have a hiatus hernia also have H. pylori, which causes chronic low-level inflammation of the lining of the stomach that can lead to an ulcer3 and associated symptoms. If you have a hiatus hernia, physical therapy in the area may work and many chiropractors are experts in this setting.
The hypothesis that H. pylori infection is responsible, or at least an important factor, in producing the symptoms of acid reflux comes from the work done by Dr. Barry Marshall, an Australian physician, in the early 1980s.
Are you suffering from a side effect of drugs?
In addition to these underlying conditions, keep in mind that certain prescription and over-the-counter (OTC) medications can also cause heartburn. Common culprits include medications for anxiety and antidepressants, antibiotics, blood pressure medications, nitroglycerin, osteoporosis medications and analgesics.
If your heartburn is caused by a medication you are taking, the answer is, of course, to address what, when and how you are taking that medication. Please do not make the mistake of simply adding another medication to counteract this side effect. WebMD4 offers a series of helpful tips on how to treat heartburn induced by medications, such as:
– Avoid taking more than the recommended or prescribed dose.
– Some medications are best taken on an empty stomach, while others are less likely to cause side effects such as heartburn when taken with a meal. Check the label for instructions or ask your doctor or pharmacist for advice on when and how to take your medication.
– Ask your doctor or pharmacist to check ALL medications and supplements you are taking to see if one or more of them causes heartburn.
It may be advisable to change the dose or change to another medication to relieve heartburn. Some medications may be available as a cream instead of a pill, which would be much less likely to cause heartburn
– Avoid lying down right after taking your medicine.
– Take some ginger tea.
15 Natural remedies for the treatment of acid reflux and ulcers, source of the article: https://www.brighthealing.com/15-natural-remedies-treatment-acid-reflux-ulcers/
You May Also Like: